MAUDE Adverse Event Report: COOK ENDOSCOPY FUSION BILIARY DILATION BALLOON; FGE, CATHETER, BILIARY, DIAGNOSTIC

COOK ENDOSCOPY FUSION BILIARY DILATION BALLOON; FGE, CATHETER, BILIARY, DIAGNOSTIC
Catalog Number FS-BDB-8X3
Medical Device Problem Codes Hole In Material (1293); Off-Label Use (1494)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/08/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: olympus sphincterotome (unknown model), boston scientific alliance inflation handle, boston scientific jagwire 0.035 inch.Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.A visual inspection of the device showed no kinks or bends.A functional test was performed, negative pressure was applied using an inflation device.Inflation of the balloon was unsuccessful because the inflation lumen was possibly clogged with an unknown substance.Flushing on the inflation lumen was unsuccessful.A section of the catheter was cut at 21.7 cm from the distal end of the device and the skive at the distal end was closed off.In order to test the balloon for leakage, the catheter was connected to an adapter and the tip of the device was closed off.When the balloon is inflated with water, a small and steady stream of water exits the balloon material at the location of the small pinholes.No section of the balloon material is missing from the device.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusions: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.According to the report, the device was used in the duodenal papilla.The instructions for use state that the intended use of the device is: "this device is used to dilate strictures of the biliary tree." a possible contributing factor to balloon damage is inadequate lubrication of the balloon with a lubricating agent.The instructions for use direct the user to "apply a water-soluble lubricant to balloon to allow easier passage through accessory channel." this activity will aid in endoscopic advancement and balloon preservation.A possible contributing factor is inadequate negative pressure for the balloon inflation.The user is advised to maintain negative pressure for balloon inflation.The application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use advise the user during system preparation to: "create and maintain a vacuum with inflation device." a balloon leakage can occur if the balloon is inflated prior to advancement through the endoscope or if the balloon is inflated while partially or fully inside the accessory channel of the endoscope.The instructions for use contain the following precaution: "do not inflate the balloon prior to introduction into the scope." the instructions for use also contain the following precaution: ¿the entire dilation balloon must be extended beyond the tip of the duodenoscope and be fluoroscopically visualized and positioned before inflation.¿ the instructions for use contain the following warning: ¿do not exceed the recommended balloon inflation pressure as listed on the catheter tag of the dilation balloon.¿ over inflation can cause damage to the balloon dilator, such as a rupture or split.Another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in a rupture of the balloon material.Prior to distribution, all fusion biliary dilation balloons are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the device was used to dilate the papilla (off-label use), a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During a dilation procedure, the physician used a cook fusion biliary dilation balloon.After performing est [sphincterotomy] using an olympus' sphincterotome, the user dilated the papilla using a cook fusion biliary dilation balloon.The balloon was inflated, but the inflation pressure was not stable, so the user had to keep applying pressure to keep the balloon inflated.Dilatation of the papilla was completed with this device, but the user found that there was a pinhole in the balloon after he removed it from the patient.The user commented it seems unlikely that it's due to the elevator of the endoscope since it [the failure] was a pinhole.

Brand Name
FUSION BILIARY DILATION BALLOON
Common Device Name
FGE, CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6141912
Report Number1037905-2016-00485
Device Sequence Number18872433
Product Code FGE
UDI-Device Identifier00827002315310
UDI-Public(01)00827002315310(17)190601(10)W3728191
Combination Product (Y/N)N
PMA/510(K) Number
K040800
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/02/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberFS-BDB-8X3
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date11/08/2016
Device Age5 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/08/2016
Initial Report FDA Received Date12/02/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS JF-260V ENDOSCOPE